Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

June 28, 2018Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this special weather statement at Jun 28, 2018, 8:41 PM CDT for Saint Francois County, Washington County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 8:41 PM CDT (01:41 UTC)
Expired
Jun 28, 2018, 9:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO

Counties Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:50 PM CDTHAIL 0.52 S Potosi, MODIME SIZE HAIL REPORTED 2 MILES SOUTH OF POTOSI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2341 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KLSX 290141
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
841 PM CDT THU JUN 28 2018
 
MOZ065-073>075-290230-
Washington MO-Jefferson MO-St. Francois MO-Ste. Genevieve MO-
841 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHWESTERN STE. GENEVIEVE...EASTERN WASHINGTON AND ST. FRANCOIS
COUNTIES UNTIL 930 PM CDT...

At 841 PM CDT, trained weather spotters reported a line of strong 
thunderstorms over Leadwood, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Potosi, Bismarck, Leadwood, Park
Hills, Irondale, Mineral Point, Knob Lick, Old Mines, Leadington,
Blackwell, Cadet, Frankclay, Doe Run, Fletcher, Valles Mill, French
Village and Latty.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, and Missouri Mines Historic Site.
 
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Missouri.

LAT...LON 3787 9093 3820 9082 3800 9028 3764 9031
      3764 9034
TIME...MOT...LOC 0141Z 354DEG 18KT 3786 9057 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Jun 28, 6:49 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 28, 6:49 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 PM CDT Thu Jun 28 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018

The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.

As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.

High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.

Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.

Maples

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018

(Friday Night - Saturday Night)

Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.

(Sunday - Next Thursday)

At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.

Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.

As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 633 PM CDT Thu Jun 28 2018

KUIN/KCOU...VFR and dry thru the period expected. Winds will be
sely then become swly on Fri morning. There is some question
regarding fog development tonight. Believe that KCOU will be VFR
thru tonight. However, with the wrmfnt in the vicinity reinforced
by an outflow from ongoing storms, moisture may pool in the area
allowing fog to develop. KUIN has a better chance at fog
development late tonight into Fri morning given the precip this
afternoon. Confidence is too low to add to TAF attm, but will
continue to monitor and update as needed.

SPECIFICS FOR KSTL/KSUS/KCPS: Severe line of TSRA continues to
move south and southeast away from terminals. However, some
redevelopment north of terminals continues. Will keep TSRA mention
for a couple of hours, but activity shud gradually diminish and
exit the area. Otherwise, winds will become sly and perhaps swly
on Fri.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
     MO-Warren MO-Washington MO.

     Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
     Pike IL-Randolph IL-Washington IL.

     Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Saint Clair IL.

     Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
     for Bond IL-Fayette IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:58 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Thu Jun 28 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
358 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely through early this evening across
portions of northeast Missouri and west-central Illinois. Some of
these storms are expected to be strong to severe with damaging
straight-line winds and large hail the primary threats.

Heat products are currently in effect. Heat index values of 105
to 110+ are expected. For more details, please see the heat
advisory and excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat products remain in effect through Saturday. Heat index
values of 105 to 110+ are expected each day. For more details,
please see the heat advisory and excessive heat warning for more
details.

There is a low chance of thunderstorms Saturday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across
portions of northeast Missouri and west-central Illinois.

Gosselin

In the hours before

Local storm report, Jun 28, 8:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     CENTRALIA               38.53N 89.13W
06/28/2018                   MARION             IL   BROADCAST MEDIA

            NUMEROUS TREES SNAPPED. TIME ESTIMATED FROM
            RADAR. TWITTER REPORT.

&&

JPG
Local storm report, Jun 28, 8:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     PORTAGE DES SIOUX       38.93N 90.34W
06/28/2018                   ST. CHARLES        MO   BROADCAST MEDIA

            BOATS CAST INTO THE MAIN CHANNEL. DOCK
            FLIPPED OVER. PICKUP TRUCK FLIPPED OVER.
            DAMAGE LOCATED AT MY RIVER HOME BOAT
            HARBOUR.

&&

JPG
Local storm report, Jun 28, 8:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLASH FLOOD      2 SE BELLEVILLE         38.51N 89.98W
06/28/2018                   ST. CLAIR          IL   PUBLIC

            REPORT VIA SOCIAL MEDIA OF BACKYARDS BEING
            SUBMERGED.

&&

AE
Local storm report, Jun 28, 8:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             PRAIRIE DU ROCHER       38.08N 90.10W
06/28/2018  E1.00 INCH       RANDOLPH           IL   BROADCAST MEDIA

            PHOTO OF QUARTER-SIZED HAIL. TIME ESTIMATED
            FROM RADAR.

&&

JPG
Local storm report, Jun 28, 8:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             DESLOGE                 37.87N 90.52W
06/28/2018  E0.88 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&
Special weather statement, Jun 28, 8:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
841 PM CDT THU JUN 28 2018

MOZ065-073>075-290230-
Washington MO-Jefferson MO-St. Francois MO-Ste. Genevieve MO-
841 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHWESTERN STE. GENEVIEVE...EASTERN WASHINGTON AND ST. FRANCOIS
COUNTIES UNTIL 930 PM CDT...

At 841 PM CDT, trained weather spotters reported a line of strong
thunderstorms over Leadwood, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Potosi, Bismarck, Leadwood, Park
Hills, Irondale, Mineral Point, Knob Lick, Old Mines, Leadington,
Blackwell, Cadet, Frankclay, Doe Run, Fletcher, Valles Mill, French
Village and Latty.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, and Missouri Mines Historic Site.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Missouri.

LAT...LON 3787 9093 3820 9082 3800 9028 3764 9031
      3764 9034
TIME...MOT...LOC 0141Z 354DEG 18KT 3786 9057

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:38 PM CDTSpecial Weather StatementLSXJefferson37 min
Jun 28, 8:07 PM CDTFlash Flood WarningLSXJefferson6 hr
Jun 28, 8:51 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
Jun 28, 9:49 PM CDTSpecial Weather StatementLSXIron41 min
Jun 28, 7:24 PM CDTFlash Flood WarningLSXClinton, Monroe, Saint Clair, Washington4 hr

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.